Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Apr 29, 2017, 8:21 PM EDT for Fayette County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 8:21 PM EDT (00:21 UTC)
- Expired
- Apr 29, 2017, 8:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1755 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
268 WWUS81 KRLX 300021 SPSRLX Special Weather Statement National Weather Service Charleston WV 821 PM EDT SAT APR 29 2017 WVZ015-027-517-519-300045- Clay-Kanawha-Northwest Nicholas-Northwest Fayette- 821 PM EDT SAT APR 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS... SOUTHEASTERN KANAWHA...SOUTHWESTERN CLAY AND NORTHWESTERN FAYETTE COUNTIES... At 818 PM EDT, a strong thunderstorm was located near Powellton, or 14 miles west of Fayetteville, moving northeast at 35 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Montgomery, Smithers, Gauley Bridge, Pratt, Powellton, Glen, Handley, Bentree, Swiss, Indore and Pond Gap. This includes West Virginia Turnpike between mile markers 70 and 76. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3805 8133 3810 8145 3842 8129 3832 8103 TIME...MOT...LOC 0018Z 216DEG 31KT 3813 8135 $$ 05
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 29, 7:52 PM EDT, 29 minutes earlier.
Area forecast discussion, Apr 29, 7:52 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Charleston WV 752 PM EDT Sat Apr 29 2017 .SYNOPSIS... Warm southerly flow through the weekend. Cold front Monday. Upper low with unsettled weather to end the work week. && .NEAR TERM /THROUGH SUNDAY/... As of 750 PM Saturday... Added slights everywhere for a few more hours with the cooling top of the boundary layer adding to some late evening destabilization. Convection that forms should be short lived, as the mid and upper levels are still not all that favorable for sustaining vertical cumulus growth with lower moisture amounts. As of 128 PM Saturday... Precipitation last night and earlier today most likely moistened the atmosphere further south than the models are indicating. It also left lots of boundaries, some of which are currently obvious on radar and satellite. Therefore will raise pops a bit this afternoon, more than models would indicate. After afternoon/evening precipitation dies off, not much expected in the way of precipitation tonight. Soundings on Sunday indicate that storms will once again have to battle off dry air entrainment to get started. With a bit more moisture available over southeast Ohio and northern WV, will raise pops a bit there. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 310 PM Saturday... Cold front pushes through Monday with showers/storms. Front should be progressive as to not cause much water concerns despite wet grounds across southeast Ohio and northern WV. A Much fresher and cooler airmass arrives behind the front for Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 315 PM Saturday... Uncertainty continues regarding the evolution of the mid/late week omega block across the country. Models continue to waffle regarding whether a developing low pressure system across the MS Valley remains connected to the westerlies or if it cuts off across the southeast states. This will play a significant determining factor to the sensible weather across our area, with temps and amount of rainfall. As a result, did not stray much at all from Superblend. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 750 PM Saturday... Added some overnight visibility restrictions to PKB and EKN... with the former possibly getting into late night shower activity. Convection also heading towards the CRW vicinity from the south, but this could fizzle out before it arrives as daytime heating wanes. Convection has the chance to be in the area through 03Z, but not going to carry VCTS at any site for now. Otherwise, SCT250 to prevail in the warm sector airmass across the region. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Decaying convection could arrive at CRW in the next hour. PKB SHRA is in question. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN 04/30/17 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 00Z MONDAY... IFR possible in showers and storms Monday into Monday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/30 NEAR TERM...RPY/26 SHORT TERM...30 LONG TERM...30 AVIATION...26
Hazardous weather outlook, Apr 29, 1:17 PM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 117 PM EDT Sat Apr 29 2017 KYZ101-OHZ066-067-075-076-083>087-WVZ009>011-301730- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Wood-Pleasants-Tyler- 117 PM EDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ102-103-WVZ006>008-014-016>020-029>032-039-040-301730- Carter-Boyd-Cabell-Mason-Jackson WV-Putnam-Roane-Wirt-Calhoun- Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 117 PM EDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ105-VAZ003-004-WVZ005-013-015-024>028-033-034-515>526-301730- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan- Boone-Clay-Braxton-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 117 PM EDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 29, 7:42 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
742 PM EDT SAT APR 29 2017
WVZ026-515-300015-
Northwest Raleigh-Boone-
742 PM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RALEIGH AND
SOUTHEASTERN BOONE COUNTIES...
At 741 PM EDT, a strong thunderstorm was located near Bald Knob, or
15 miles north of Pineville, moving north at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Bald Knob, Whitesville, Sylvester, Naoma, Prenter and Stickney.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3778 8158 3781 8163 3808 8166 3811 8158
3809 8154 3808 8154 3806 8152 3806 8150
3807 8149 3806 8148 3803 8146 3802 8147
3800 8146 3778 8149 3779 8153 3776 8158
TIME...MOT...LOC 2341Z 181DEG 28KT 3781 8157
05Special weather statement, Apr 29, 8:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 821 PM EDT SAT APR 29 2017 WVZ015-027-517-519-300045- Clay-Kanawha-Northwest Nicholas-Northwest Fayette- 821 PM EDT SAT APR 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS... SOUTHEASTERN KANAWHA...SOUTHWESTERN CLAY AND NORTHWESTERN FAYETTE COUNTIES... At 818 PM EDT, a strong thunderstorm was located near Powellton, or 14 miles west of Fayetteville, moving northeast at 35 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Montgomery, Smithers, Gauley Bridge, Pratt, Powellton, Glen, Handley, Bentree, Swiss, Indore and Pond Gap. This includes West Virginia Turnpike between mile markers 70 and 76. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3805 8133 3810 8145 3842 8129 3832 8103 TIME...MOT...LOC 0018Z 216DEG 31KT 3813 8135 05
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 11:35 PM EDT | Special Weather Statement | RLX | Wayne | 25 min |
| Apr 30, 2:21 PM EDT | Special Weather Statement | RLX | Perry | 24 min |
| Apr 30, 2:42 PM EDT | Special Weather Statement | RLX | Perry | 33 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.